Finasteride is often used to treat hair loss — specifically, male pattern baldness. It’s extremely successful, with studies showing it can halt hair loss in up to 90% of men . Finasteride is generally considered safe, whether you use it on its own or to supplement a hair transplant. But there are several side effects you should know about if you’re considering using Finasteride, including gynecomastia.
Gynecomastia — the development of enlarged breast tissue in men — is a very rare side effect of Finasteride. It affects only a small percentage of men, but it’s still important to be aware of all the risks. In this article, you’ll learn:
- what gynecomastia is
- why taking Finasteride can lead to gynecomastia
- how to treat or avoid Finasteride-related gynecomastia.
What is gynecomastia?
Gynecomastia is the development of swollen or enlarged breast tissue in boys and men. The condition is rare, and is more likely to affect newborn babies, teenagers, and older men .
Gynecomastia usually develops as a result of hormone imbalance in the body. That’s why it’s more likely to affect young babies (the mother passes on her higher female hormone levels during pregnancy), teenagers (hormone levels fluctuate throughout puberty), and older men (testosterone levels drop as you get older) [2-3].
But gynecomastia can also affect some young to middle-aged men, especially if they take Finasteride to manage their hair loss or treat other conditions like benign prostate enlargement.
Why does Finasteride cause gynecomastia?
Finasteride works by changing the hormone levels in your body. It reduces conversion of testosterone to dihydrotestosterone (DHT) by up to 80% . DHT is the hormone that causes hair loss, so lowering DHT levels reduces hair loss — but it also upsets the hormonal balance in your body.
Reducing the amount of DHT in your body can lead to increased oestrogen levels . Oestrogen promotes development of physically female characteristics, including breasts. That’s why high oestrogen and low DHT levels caused by Finasteride can lead to gynecomastia.
Symptoms of gynecomastia
The most obvious symptom of gynecomastia is enlarged breast tissue. It can affect one or both of the breasts, and can sometimes be painful (though often it’s not).
Finasteride gynecomastia usually becomes visible 2 to 4 months after starting Finasteride . This is approximately the amount of time it takes for Finasteride to work to produce visible hair improvements. If you see symptoms sooner than this, Finasteride may not be the cause.
In very rare cases, gynecomastia can linger after you stop taking Finasteride. This may be a symptom of post-Finasterde syndrome.
How common is Finasteride-related gynecomastia?
Finasteride-related gynecomastia is very uncommon. In initial tests for Finasteride efficacy, gynecomastia wasn’t even noted as a side effect .
But there have been some isolated instances that suggest there may be a link between Finasteride use and male breast development. Propecia now carries a warning on the label advising that breast changes including “enlargement, tenderness and neoplasm” have been reported .
Researchers agree that more studies are needed to confirm this link and find out how prevalent Finasteride-related gynecomastia is among the general population [5, 7-8].
Is Finasteride use the only cause of gynecomastia?
No. Besides Finasteride, there are lots of other potential causes of gynecomastia, including :
- Being overweight
- Your age — newborns, teenagers, and older men are more susceptible
- Testicular tumours (benign or malignant)
- Klinefelter syndrome
- Other medications — including anti-androgens, protease inhibitors, and some antipsychotics.
Drugs — including Finasteride — account for approximately 20% of all gynecomastia cases . So if you have gynecomastia, Finasteride isn’t necessarily the cause. Consult your doctor if you have symptoms to diagnose and address the underlying issue before stopping any treatments.
How to treat Finasteride-induced gynecomastia
Most men who have Finasteride-related gynecomastia can reverse the condition if they stop taking the drug, though there’s some evidence of persistent enlargement after several months [5, 8].
Whether you decide to stop taking Finasteride is up to you. Your gynecomastia may reverse, but your hair loss is likely to continue. If you decide to stop taking Finasteride, consider using a topical solution like Minoxidil to reduce hair loss. Learn more about Finasteride vs Minoxidil.
There are some other medical therapies you can try if you don’t want to stop taking Finasteride, or if the issue persists after you stop. Medications that reduce gynecomastia symptoms include :
- Aromatase inhibitors
These may not be suitable for all men, so speak to your doctor before you start any new medication.
They may also interfere with your hair loss management plan. Your trichologist can create a tailored hair loss treatment plan for you to ensure your changing hormones don’t affect other areas of your life.
To learn more about managing your hair loss, book a free consultation with the Wimpole Clinic. You can also read more about Finasteride in our series:
- Is it OK to take Finasteride 3 times a week?
- How Much Does Finasteride Cost?
- Finasteride Results: Timeline, Photos, Before & After
- Use of Finasteride in the Treatment of Men With Androgenetic Alopecia (Male Pattern Hair Loss)
- Gynecomastia: Etiology, Diagnosis, and Treatment
- Testosterone for the aging male; current evidence and recommended practice
- Finasteride for the treatment and control of benign prostatic hyperplasia: summary of phase III controlled studies. The Finasteride Study Group
- Finasteride induced Gynecomastia: Case report and Review of the Literature
- Propecia® | FDA
- Unilateral gynecomastia induced by treatment with 1 mg of oral finasteride
- Finasteride-induced gynecomastia
- Drug-induced gynecomastia
Talk to a specialist ☎ 020 7935 1861.
Book a consultation
Simply fill in your details in the form below and we'll get in touch with you shortly.